Alert archive / Connecticut / Flash Flood Warnings in 2018
Flash Flood Warning 44, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 25, 2018, 5:50 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 85 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2018, 5:50 PM EDT (21:50 UTC)
- Expired
- Sep 25, 2018, 7:15 PM EDT
- In force
- 85 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Brookhaven radar (KOKX), 45 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 6:15 PM EDT | FLASH FLOOD | Orange, CT | NUMEROUS ROAD CLOSURES DUE TO FLOODING AROUND TOWN INCLUDING ROUTE 34 (DERBY AVENUE) AT ROUTE 114, GLENBROOK ROAD, MAPLEDALE ROAD, CHESTNUT RIDGE ROAD, EDDISON ROAD, GRASSY HILL ROAD, OPEKUN ROAD, AND ARROWHEAD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 413 m²/s²
- 0-3 km storm-relative helicity
- 577 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277
WGUS51 KOKX 252150
FFWOKX
CTC009-252315-
/O.NEW.KOKX.FF.W.0044.180925T2150Z-180925T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
550 PM EDT TUE SEP 25 2018
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
South central New Haven County in southern Connecticut...
* Until 715 PM EDT.
* At 549 PM EDT, Doppler radar indicated heavy rain across the
warned area. Up to two to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
New Haven, Milford, Hamden, North Haven, Orange, Derby, Woodbridge,
West Haven, East Haven and Woodmont.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4137 7282 4125 7289 4124 7291 4126 7292
4121 7300 4119 7304 4120 7305 4117 7311
4119 7312 4120 7311 4123 7311 4125 7309
4128 7308 4130 7306 4131 7308
$$
MALOITWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 5:49 PM EDT, 1 minute earlier.
Area forecast discussion, Sep 25, 5:49 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service New York NY
549 PM EDT Tue Sep 25 2018
.SYNOPSIS...
A warm front will slowly move north of the area this evening,
followed by a cold front Wednesday and Wednesday night. High
pressure returns on Thursday and then builds to the north on
Friday as a wave of low pressure passes to the south. A stronger
high pressure builds from the west over the weekend and then
offshore early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Band of heavy rain extending from Fairfield County into western
Long Island continues to produce flash flooding as it moves
east. Hi res guidance continues to indicate this area maintains
itself as it moves east this evening. Warm front is about half
way through the forecast area as of 3pm and is expected to lift
north this evening.
Have noted cu buildups across SE PA, although there isn't any
lightning yet. Soundings are indicating destabilization into the
evening and overnight so have maintained a schc tstms. There is
a mid level shortwave that also moves through this eve and once
this pushes east and the front lifts north shower and tstms
activity will diminish. Overnight hours may not see much in the
way of widespread activity, but any tstms that do develop,
especially this eve, have the potential to produce heavy rain
with PWATS close to 2 inches.
Winds should remain high enough at the coast to keep fog from
developing tonight, however inland, areas of fog are expected
which could become dense.
There is a high rip current risk for the Atlantic beaches into
this evening.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Areas of fog during the early morning hours will dissipate as
heating and mixing commences. Scattered showered in the morning
will become more widespread as the day progresses with a pre-
frontal trough developing and followed by a cold front during
the eve. Moderate instability and 30-40kt of 0-6km bulk shear
has warranted SPC to place the entire area in a slight risk for
severe weather on Wed. The main threat is damaging winds. Heavy
rain will once again be a concern although the storms should be
moving and the upper pattern does not appear to be conducive for
training storms. However, urban and small stream flooding cannot
be ruled out.
Showers/tstms end from W to E Wed night with dry weather
returning behind it.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The synoptic pattern through the long term will be characterized by
a large, mean trough over the northern CONUS. The upper trough may
flatten later this weekend and lift back into Canada early next week
as ridging rebuilds over the east.
High pressure will briefly build over the region on Thursday and
then lift to our north on Friday. The cold front that moves across
late Wednesday into Wednesday night stalls to our south.
A broad SW flow aloft and some shortwave energy may interact
with this front and develop a wave of low pressure along it
Thursday night. This wave likely passes to our south and east on
Friday. Have continued to keep PoPs in the slight to low chance
range. Thinking the surface high will continue to ridge down
into the region preventing much in the way of precipitation. The
low moves offshore late Friday into Friday night with a
stronger high building into the region for the rest of the
weekend. This high will likely move offshore early next week
with the approach of the next frontal system.
Temperatures should average near normal through the long term period
with highs in the upper 60s and lower 70s and nighttime
temperatures mainly in the lower and middle 50s.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Warm front continued to work north across the area tonight, but
may struggle to do so across the Lower Hudson Valley until
after daybreak Wednesday. Cold front approaches from the west on
Wednesday.
Mvfr or lower this eve, with rain tapering off thru 4z from w to e.
Heaviest shwrs from KJFK to KBDR and points e. Cigs lower to ifr all
areas overnight.
Winds will continue to diminish this eve. Light and variable winds
may prevail across the Lower Hudson Valley. S-SW winds of 10 to 15
kt expected on Wednesday.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts, can
be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Potential for significant variability in
ceilings/vsbys thru 3z. An embedded tstm is possible thru 1z.
KLGA TAF Comments: Potential for significant variability in
ceilings/vsbys thru 3z.
KEWR TAF Comments: Potential for significant variability in
ceilings/vsbys thru 3z.
KTEB TAF Comments: Potential for significant variability in
ceilings/vsbys thru 3z.
KHPN TAF Comments: Potential for significant variability in
vsbys thru 3z.
KISP TAF Comments: Potential for significant variability in
ceilings/vsbys thru 3z. An embedded tstm is possible thru 2z.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...Showers/tstms with MVFR or lower at times, mainly in
the afternoon/evening.
.Thursday...VFR.
.Thursday night-Friday morning...MVFR possible, low chance of
showers.
.Friday afternoon-Sunday...VFR.
&&
.MARINE...
SCA remains in effect through 6pm for all non-ocean waters, with
gusts expected to subside below 25 kt by this time. Gusts on the
ocean waters will also diminish below 25 kt, although seas will
remain above 5 ft through Wed night.
Winds are likely to remain below SCA levels Thursday through the
weekend on all area waters. Ocean seas on Thursday into Thursday
night will remain elevated above 5 ft, but then should remain 3-4 ft
from Friday into the weekend.
&&
.HYDROLOGY...
Basin average rainfall amounts of 1/2 to 1 1/2 inches is
expected through Wed night, with locally higher amounts
possible. The potential for localized flash flooding remains
into this evening. Scattered tstms Wed/Wed eve have the
potential to produce heavy rainfall however urban and small
stream flooding appears to be the potential threat at this
point.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Wednesday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ330-
340.
Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
355.
&&
SYNOPSIS...BC/JP
NEAR TERM...BC/24/JP
SHORT TERM...JP
LONG TERM...BC
AVIATION...JMC/DW
MARINE...BC/JP
HYDROLOGY...BC/JP
EQUIPMENT...Hazardous weather outlook, Sep 25, 3:34 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service New York NY 334 PM EDT Tue Sep 25 2018 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>074-078-079-176-177-261945- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 334 PM EDT Tue Sep 25 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. SPC has placed the area in a slight risk for severe thunderstorms on Wednesday. The main threat with these storms will be gusty winds. Some storms may become severe, with damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-261945- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 334 PM EDT Tue Sep 25 2018 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. SPC has placed the area in a slight risk for severe thunderstorms on Wednesday. The main threat with these storms will be gusty winds. Some storms may become severe, with damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Sep 25, 4:44 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
444 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD EAST NORWALK 41.11N 73.41W
09/25/2018 FAIRFIELD CT SOCIAL MEDIA
I 95 CLOSED SOUTHBOUND AT EAST AVENUE EXIT 16 WITH CAR
STUCK IN WATER AND POLICE ON SCENE
&&
JELocal storm report, Sep 25, 4:52 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
452 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD SOUTH NORWALK 41.09N 73.42W
09/25/2018 FAIRFIELD CT TRAINED SPOTTER
SEVERE STREET FLOODING REPORTED AT MEADOW STREET AND
WILSON AVENUE WITH CAR STUCK IN WATER AND SUBMERGED
HALFWAY
&&
JESpecial weather statement, Sep 25, 5:03 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service New York NY
503 PM EDT TUE SEP 25 2018
CTZ005>007-010-252145-
Northern Fairfield-Northern New Haven-Northern Middlesex-Southern New
Haven-
503 PM EDT TUE SEP 25 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...CENTRAL NEW
HAVEN AND CENTRAL MIDDLESEX COUNTIES...
At 502 PM EDT, a strong thunderstorm was located over Derby, or near
Shelton, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Haven, Meriden, Milford, Middletown, Wallingford, Shelton,
Guilford, Durham, Hamden, Cheshire, Branford, North Haven, Seymour,
North Branford and Orange.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4144 7256 4126 7291 4126 7292 4120 7303
4125 7309 4126 7309 4127 7312 4132 7319
4156 7288 4154 7285 4157 7284 4157 7283
4155 7282 4157 7280 4158 7275 4159 7275
4159 7274
TIME...MOT...LOC 2102Z 229DEG 20KT 4132 7304
DSSpecial weather statement, Sep 25, 5:17 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service New York NY
517 PM EDT TUE SEP 25 2018
NJZ006-104-NYZ071>073-252200-
Hudson-Eastern Bergen-Bronx-Southern Westchester-New York
(Manhattan)-
517 PM EDT TUE SEP 25 2018
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN BERGEN...
SOUTH CENTRAL WESTCHESTER...BRONX AND NEW YORK (MANHATTAN)
COUNTIES...
At 517 PM EDT, a strong thunderstorm was located over Fort Lee, or
over Ridgefield, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Yonkers, New Rochelle, White Plains, Mott Haven, East Tremont,
Ridgefield, RFK Bridge, Midtown Manhattan, Harlem, Riverdale, Co-
op City, Fort Lee, Englewood, Scarsdale and Bronxville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4078 7403 4085 7405 4103 7376 4093 7370
4093 7371 4091 7373 4091 7375 4087 7375
4086 7378 4079 7391 4080 7391 4078 7392
4075 7399
TIME...MOT...LOC 2117Z 229DEG 20KT 4083 7397
DSLocal storm report, Sep 25, 5:25 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
525 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD OLD GREENWICH 41.02N 73.56W
09/25/2018 FAIRFIELD CT TRAINED SPOTTER
SEVERAL STREETS FLOODED IN TOWN INCLUDING LOCKWOOD
AVENUE AND SOUND BEACH AVENUE AND BENJAMIN STREET WITH
AT LEAST TWO FEET OF STANDING WATER AND IMPASSABLE ROADS
&&
JELocal storm report, Sep 25, 5:50 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
550 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD HACKENSACK 40.89N 74.05W
09/25/2018 BERGEN NJ TRAINED SPOTTER
ESSEX AND STATE STREETS REMAIN CLOSED WITH BOATS
DEPLOYED FOR POSSIBLE RESCUES.
&&
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 5:04 AM EDT | Coastal Flood Statement | OKX | Greater Bridgeport Planning Region | 9 hr |
| Sep 25, 12:02 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 4 hr |
| Sep 25, 12:58 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 5 hr |
| Sep 25, 3:15 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 5 hr |
| Sep 25, 3:54 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 2 hr |
| Sep 25, 4:04 PM EDT | Areal Flood Advisory | OKX | Naugatuck Valley Planning Region | 116 min |
| Sep 25, 4:16 PM EDT | Special Weather Statement | OKX | 44 min | |
| Sep 25, 4:25 PM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 4 hr |
| Sep 25, 4:59 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 2 hr |
| Sep 25, 5:03 PM EDT | Special Weather Statement | OKX | 42 min | |
| Sep 25, 6:10 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 2 hr |
| Sep 25, 6:31 PM EDT | Flash Flood Warning | OKX | Lower Connecticut River Valley Planning Region | 4 hr |
| Sep 25, 6:54 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 2 hr |
| Sep 25, 7:00 PM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 4 hr |
| Sep 25, 7:11 PM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 64 min |
| Sep 25, 7:22 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 113 min |
| Sep 25, 7:36 PM EDT | Flash Flood Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 3 hr |
Nearby
Flash Flood Warnings in Connecticut, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.